Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 9, 1999, 7:40 PM CDT for Lyman County, South Dakota. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1999, 7:40 PM CDT (00:40 UTC)
- Expired
- May 9, 1999, 8:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:23 PM CDT | Hail 1 | Presho, SD | |
| May 9, 8:30 PM CDT | Hail 1.5 | Kennebec, SD | |
| May 9, 8:35 PM CDT | Hail 1 | Kennebec, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 100040 RRA TORABR SDC085-100145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 740 PM CDT SUN MAY 9 1999 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 845 PM CDT * AT 738 PM CDT... A TORNADO WAS REPORTED 12 MILES NORTHWEST OF WINNER...MOVING NORTH AT 25 MPH. * THE TORNADO WILL BE NEAR... VIVIAN AT 805 PM CDT PRESHO AT 810 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! TDK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 9, 3:24 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 9, 3:24 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 324 PM CDT SUN MAY 9 1999 SHORT TERM DISCUSSION THE THREAT FOR SUPERCELL DEVELOPMENT CONTINUES ACROSS PART OF CENTRAL SD AND THEN LATER TONIGHT ACROSS PARTS OF NORTHEAST SOUTH DAKOTA. ALSO...IN CONCERN IS THE FLOOD THREAT FOR NORTHEAST SOUTH DAKOTA. ABR 20Z MODIFIED HODOGRAPH INDICATED A HELICITY OF 420 M2/S2. ETA FORECAST HELICITY VALUES WERE APPROX 400 M2/S2 PLUS. MARGINAL FORECAST CAPES OF 500 TO 1000 J/KG ALONG A WARM FRONTAL BOUNDARY NEAR PIR WILL BE THE FOCUS FOR SUPERCELL DEVELOPMENT LATER THIS EVENING. AT 20Z...WATER VAPOR LOOP INDICATED A VORT MAX MOVING INTO ND AT 20Z. IT IS HARD TO PINPOINT THESE VORT MAXES ON SATELLITE. THE NEXT ONE SHUD HELP TO ENHANCE VERTICAL MOTION ALONG THE WARM FRONT BETWEEN 20Z AND 03Z. THE ETA AND AVN CONTINUE TO HANDLE THIS EVENT QUITE WELL. THE NGM CONTINUES TO DIG THE 5H LOW DEEPER AND HOLD BACK THE SURFACE LOW. WILL GO WITH A BLEND WITH THE ETA AND AVN. IT ALSO APPEARS THAT CENTRAL SD WILL BE ON THE EDGE OF ELEVATED INSTABILITY. WILL CONTINUE THE ISOLATED TORNADO THREAT BECAUSE OF THE HIGH SHEAR VALUE AND MARGINAL INSTABILITY. IT APPEARS THAT AS THE SURFACE LOW AND THE WARM FRONT SURGE NORTH TONIGHT TOWARDS NORTHEAST SD MOST OF THE CONVECTION WILL BECOME MOSTLY ELEVATED. THEREFORE... LARGE HAIL AND POSSIBLY DAMAGING WINDS WILL BE A PROBLEM. WENT WITH CATEGORICAL POPS AND THE MENTION OF SEVERE IN THE CENTRAL AND...NORTHEAST AND WEST CENTRAL ZONES TONIGHT. BECAUSE OF HIGH PRECIPTABLE WATER VALUES...HEAVY RAIN IS POSSIBLE. FLOODING COULD BECOME A PROBLEM WITH FLASH FLOOD GUIDANCE AVERAGING AROUND 1.5 INCHES. WILL LET NEXT SHIFT ADDRESS THAT PROBLEM. GUERRERO EXTENDED DISCUSION EXTENDED FORECAST WILL CONTINUE TO DEAL WITH UPPER LOW ACROSS THE WESTERN UNITED STATES THROUGH THURSDAY. MOIST SOUTHWEST FLOW WILL CONTINUE TO BRING A CHANCE OF SHOWERS ON WEDNESDAY. THEN A COLD FRONT SWEEPS ACROSS THE REGION ON THURSDAY BRINGING A CHANCE OF SHOWERS OR THUNDERSTORMS. SOME DRYING MAY TAKE PLACE AS COLD FRONT MOVES OFF TO THE EAST ON FRIDAY. TEMPERATURES SHOULD TO CLIMB TO NEAR SEASONAL NORMALS DURING THE PERIOD. ECKBERG .ABR...NONE.
In the hours before
Special weather statement, May 9, 4:00 PM CDT, 3 hours 40 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 400 PM CDT SUN MAY 9 1999 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES OF CENTRAL SOUTH DAKOTA... LYMAN... JONES...AND BUFFALO. SOME OF THE COMMUNITIES IN THE TORNADO WATCH AREA ARE...KENNEBEC...MURDO...RELIANCE...PRESHO...LYMAN...FORT THOMPSON...AND GANN VALLEY. IF YOU LIVE IN OR NEAR THE TORNADO WATCH AREA...BE ON THE LOOKOUT FOR THREATENING WEATHER AND LISTEN OR WATCH FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GUERRERO
Special weather statement, May 9, 4:00 PM CDT, 3 hours 40 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 400 PM CDT SUN MAY 9 1999 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES OF CENTRAL SOUTH DAKOTA... LYMAN... JONES...AND BUFFALO. SOME OF THE COMMUNITIES IN THE TORNADO WATCH AREA ARE...KENNEBEC...MURDO...RELIANCE...PRESHO...LYMAN...FORT THOMPSON...AND GANN VALLEY. IF YOU LIVE IN OR NEAR THE TORNADO WATCH AREA...BE ON THE LOOKOUT FOR THREATENING WEATHER AND LISTEN OR WATCH FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GUERRERO
Local storm report, May 9, 6:05 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM WATERTOWN SD 0.88 INCH HAIL
05/09/99 CODINGTON
TKLocal storm report, May 9, 6:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM WILMOT SD 1.00 INCH HAIL
05/09/99 ROBERTS
ENDLocal storm report, May 9, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM BROWNS VALLEY MN 0.88 INCH HAIL
05/09/99 TRAVERSE
ENDLocal storm report, May 9, 7:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 4 NE VICTOR SD 1.00 INCH HAIL
05/09/99 ROBERTS
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:21 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| May 9, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 33 min |
| May 9, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| May 9, 9:16 PM CDT | Flash Flood Warning | ABR | Lyman | 6 hr |
| May 9, 9:26 PM CDT | Tornado Warning | ABR | Lyman | 49 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 32 min |
| May 9, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 48 min |
| May 9, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 48 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.